South Dakota, 2003Hail and Damaging Winds in South Dakota, May 31, 2003
May 31, 2003 · NWS UNR · 3 events in 1 county or zone
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 12:30 PM MST, 5 hours 40 minutes earlier.
Area forecast discussion, May 31, 12:30 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
130 PM MDT SAT MAY 31 2003
19Z SURFACE ANALYSIS HAD WEAK LOW OVER SOUTHEAST MT WITH COLD FRONT
MOVING PAST KIDV. SHORTWAVE OVER ND/SD PUSHING BATCH OF
PRECIPITATION OUT OF SOUTH CENTRAL SD. UNDER COOL AIR ALOFT ISOLATED
-SHRA HAVE DEVELOPED OVER NORTHWEST SD. NEXT SHORTWAVE OF INTEREST
MOVING INTO OR. CONCERN THIS FORECAST MAINLY PRECIPITATION CHANCES.
UPPER PATTERN REMAINS ACTIVE THIS FORECAST CYCLE. WESTERLY FLOW
ALOFT OVER THE WESTERN 1/3RD OF THE US WILL BECOME MORE AMPLIFIED AS
UPPER RIDGE DEVELOPS OVER THE WEST COAST. MEAN UPPER TROUGH OVER THE
EASTERN 2/3RDS DEEPENS OVER THE CENTRAL US AND STAYS LONGER THAN
PREVIOUS RUNS. HENCE...AN UNSETTLED PERIOD EXPECTED THROUGH MID-WEEK.
TONIGHT...EXPECTED ISOLATED PRECIPITATION COVERAGE AS DIURNAL CYCLE
MAKES A FEW -SHRA/TSRA THIS EVENING AND THEN WEAK SHORTWAVE MOVE
FROM ID INTO THE CWA. FOCUS WILL LIKELY ALONG LOW/COOL FRONT AS IT
SAGS SLOWLY SOUTH OVERNIGHT. LOWS NEAR GUIDANCE.
SUNDAY...OR SHORTWAVE RACES INTO WY/MT WITH MODEST FORCING AHEAD OF
IT. SURFACE LOW/COLD FRONT SHIFTS INTO NE...SO INSTABILITY WILL NOT
BE APPRECIABLE...NOR WILL SHEAR. HOWEVER...EXPECT BETTER GENERAL
TSRA COVERAGE TO DEVELOP AHEAD OF UPPER SUPPORT. HIGHS A BLEND OF
POTENTIAL TEMPERATURES AND GUIDANCE.
MONDAY THROUGH THURSDAY...AFTER LULL IN ACTIVITY LATE SUNDAY
NIGHT/MONDAY MORNING...A SERIES OF SHORTWAVES MOVING SOUTH OUT OF
CANADA WILL PROMOTE UNSETTLED WEATHER AND TEMPERATURES SLIGHTLY
BELOW NORMAL. MAY BE TOO HIGH ON TEMPERATURES MID-WEEK...BUT GIVEN
JUNE SUNSHINE IF WE GET ANY SUBSTANTIAL RAYS 70F GOOD BET.
DRY AND SEASONABLE WEATHER RETURNS FRIDAY/SATURDAY.
.UNR...NONE.
HELGESON
Hazardous weather outlook, May 31, 5:43 AM MST, 12 hours 27 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FROM SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Oglala Lakota
- When
- May 31, 6:10 PM MST
- Where
- Oglala Lakota County, 14 mi W of Pine Ridge
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.033, -102.850
Strong winds blew over and destroyed a mobile home near Slim Butte. An 18 year old man inside the home was injured. Another mobile home nearby had its roof ripped off.
Hail, Oglala Lakota
- When
- May 31, 6:30 PM MST to 7:00 PM MST
- Where
- Oglala Lakota County, Pine Ridge
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.033, -102.567
Thunderstorm Wind, Oglala Lakota
- When
- May 31, 6:30 PM MST
- Where
- Oglala Lakota County, 4 mi NW of Pine Ridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -102.617
Strong winds and hail broke windows and damaged siding, roofs, and skirting of 16 mobile homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Colorado, May 31, 20031 death · 1 injured · 53 kt wind · 2 events
- Rip Current in Florida, May 31, 20031 death · 1 event
- Damaging Wind in North Carolina, May 31, 2003$750,000 · 87 kt wind · 1 event
- Flash Flooding and Damaging Winds in Maryland, May 31, 2003$212,000 · 53 kt wind · 13 events
- Damaging Wind in North Carolina, May 31, 2003$250,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 31, 2003$120,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, May 31, 2003$100,000 · 1 event
- Hail in North Carolina, May 31, 2003$75,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, May 31, 2003$65,000 · 56 kt wind · 3 events
- Damaging Wind in South Carolina, May 31, 2003$50,000 · 75 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2003$24,000 · 1.75 in hail · 5 events
- Damaging Wind in North Carolina, May 31, 2003$25,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360206, 5360207, 5360208.